Texas, 2020

Hail in Texas, June 20, 2020

June 20, 2020 · NWS LUB · 1 event in 1 county or zone

An upper level short wave trough moving across the Texas Panhandle combined with low level isentropic lift to create a single isolated thunderstorm. This storm initiated in Collingsworth County and then moved into far northeastern Childress County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level short wave trough moving across the Texas Panhandle combined with low level isentropic lift to create a single isolated thunderstorm. This storm initiated in Collingsworth County and then moved into far northeastern Childress County. A trained spotter reported hail up to golf ball size along US Highway 62 near the Texas/Oklahoma state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 5:26 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 20, 5:26 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
626 PM CDT Sat Jun 20 2020

.AVIATION...
VFR conditions are expected to prevail the next 24 hours.

&&

.PREV DISCUSSION... /issued 212 PM CDT Sat Jun 20 2020/

SHORT TERM...
The best zone for thunderstorm initiation this afternoon has
shifted to the south of the forecast area where convergence will be
maximized along the outflow boundary that remains from this
morning's now-dissipated MCS. Much of the forecast area has been
stabilized behind the cool outflow, although clearing of
stratocumulus field is resulting in some destabilization of the air
mass. However, with lack of any meaningful low level focus and with
mid/upper level support well to the north from the northern Texas
Panhandle into western Kansas in the form of an upper level short
wave trough, it is looking pretty grim for additional thunderstorms
chances this evening. Will maintain a slight chance across the
southern row of counties given closer proximity to the outflow
boundary but will run with a dry forecast for the remainder of the
area. Late tonight should see a combination of the aforementioned
upper trough combining with some mid level isentropic lift along the
Red River to initiate thunderstorms, but that should occur to the
east of the forecast area.

Sunday will then see the heat return. Without an MCS and/or outflow
to affect tomorrow's weather on the mesoscale and with low level
veering behind the departing upper level trough, the surface
trough/dryline is expected to push eastward toward the Caprock
escarpment. Veered low level and lower dew point temperatures should
help push temperatures to around 100 degrees for most of the
forecast area. There is some signal that an isolated storm or two
could develop along the dryline late in the day. That is not out of
the question given the expected heat, but confidence not quite high
enough to go above 10 percent chance at this time.

LONG TERM...
Despite a gradual increase in cloud cover over the course of the day
on Monday, expect temperatures to reach 100 degrees across the
region as drier air encroaches in from the west. Embedded shortwave
energy aloft will help push a cold front through the Texas Panhandle
during the day Monday and arrive in the South and Rolling Plains by
Monday evening. There is a slight chance of showers from general
thunderstorms after sunset near Childress and farther east into
Oklahoma. Temperatures will cool nicely behind the primary front
on Tuesday, with temps falling back down into the 80s for most of
us. A stronger shortwave aloft quickly follows reinforcing cooler
air for the remainder of the week, while decent moisture return
from the Gulf of Mexico is mostly undeterred. A Wednesday dryline
in eastern New Mexico will retreat farther west by late afternoon
putting the best chances for convection mostly west of the I27
corridor by late afternoon and evening. Severe potential seems
low, with lack of wind shear being at least one limiting factor.
Temperatures are expected to be at, or slightly below normal
through midweek until next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51
Hazardous weather outlook, Jun 20, 1:53 AM CST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CDT Sat Jun 20 2020

TXZ021>044-210800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 9:49 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1049 PM CDT Sat Jun 20 2020

TXZ026-210430-
Childress TX-
1049 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILDRESS COUNTY
UNTIL 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Dodson, or 9 miles southeast of Wellington, moving east
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Childress County.

LAT...LON 3468 10000 3465 10014 3475 10018 3475 10000
TIME...MOT...LOC 0349Z 249DEG 11KT 3476 10010

RMCQUEEN

The radar

The Altus AFB radar (KFDR), 107 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
June 20, 10:27 PM CST
Where
Childress County, 3.17 mi S of Arlie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.674, -100.083

A trained spotter reported golf ball size hail along US Highway 62 in far northeastern Childress County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899783.